Jump to content
CrazyBoards.org

Any Bipolars notice having bad reaction


Recommended Posts

I just was wondering if you tend to be depressed or just feel damn strange after surgery with general anesthetic? I feel so down. This anesthetic makes me anxious usually..and I have my Xanax. But I just feel weird.

I wondered if more BP people have this kind of reaction. Maybe it is the meds we take. I don't know but I have went through this more than once and I can't stand it.

Link to comment
Share on other sites

Yes, yes, yes, yes, yes!  I have had surgery about 7 times and the general anesthesia does a number on my psyche.  It does get better.  I think it must have to be a depressant considering what it has to do to your nervous system. 

Hang in there and remember, revlow is right, the healing process kind of zaps you too.  Just take it easy and don't be too hard on yourself.  I think sometimes we push ourselves so much to not get into this stage that we analyze every emotion we are feeling!

Sometimes we have to remember that "normal" people feel this way too!

Link to comment
Share on other sites

I'm not sure if it's related to the bipolar, but yeah, in retrospect, I have always been messed up mood-wise after general anesthesia...I'm just not sure whether it was the bipolar or just the stress generated by the surgery itself.

Link to comment
Share on other sites

Thanks you guys..I have had 5 "open" surgeries and about 9-10 outpatient (no kidding) procedures (urological/kidney) and each time it seems to get worse. This last procedure was yesterday..outpatient.. but I feel so depressed and frankly, like shit. My temper is really bad and no patience.  My printer won't work and I wanted to just slam it against the wall.

Link to comment
Share on other sites

My printer won't work and I wanted to just slam it against the wall.

<{POST_SNAPBACK}>

Maybe this is your body's way of telling you that you need to rest (your body being in cahoots of Mr. Printer, you know).

Take care of yourself.

revlow

Link to comment
Share on other sites

One of my two psychotic breaks was following general anaesthesia. It was beyond surreal. I had surgery once again since then, on my hip, and refused to be put under or take pain killers while recuperating. Made a world of difference. Try to get as much sleep as you can and eat regular meals while you're recuperating, and don't do anything you don't absolutely have to until you're feeling back to your normal self.

Link to comment
Share on other sites

Thank you all. I know it gets worse with each time..I have been crying on and off all day

I was wondering if I am having a breakdown.  Never thought of the depressant action of the anesthesia.

Maybe I should just go to bed for a day or so. I didn't really think of this procedure as an "important" one but it was still a procedure and he had to put me out to do it.

Thanks again, it feels good to have support.

Link to comment
Share on other sites

just my 2 cents......general anethesia seems to really do a number on your body.  i was just absolutely exhausted for weeks afterwards, and i had a friend who then assured me that it's the anesthesia (he's had lots of procedures). 

it really is a big slam to your CNS.  i mean, good for it, there's stuff you absolutely can't do w/o it, but think about it......it all acts on your CNS.  doesn't surprise me at all that there would be aftereffects.

Link to comment
Share on other sites

General anesthesia will make you exhausted and need to rest for weeks.  Don't push yourself too soon.  Lie in bed and enjoy being taken care of.  I had surgery three weeks ago to repair a very broken bone so I know where you are coming from.

Take care of yourself.  I hope you feel better soon.

Link to comment
Share on other sites

I've found that general anesthesia leaves me exhausted for weeks.  Also I finally realized that narcotics after a general get me all depressed.  I had to minimize my pain pill use after my last surgery; I only used it at night, and just enough to ease the pain enough to let me sleep.  I added ibuprofen or bextra (not on the market any more) to take care of the rest.

One idea is to find out what kind of general anesthetic they used and see if next time they can use something else.  There are choices out there, and if you let the surgeon know you've had trouble with a particular anesthetic maybe they can see if the anesthesiologist can substitute something that might be better for you.

Link to comment
Share on other sites

Heya BlackCat,

Before I knew I was BP (OK, I knew, dammit, but I waqsn't about to tell *myself,* never mind my family doctor) I dislocated my shoulder.

Anyone in Ontario and various US states remembers the blackout August 03.

I didn't have a general, but I was put out hard by sedation -- ketamine and propofol.  Plus, they gave me a bunch of morphine, even when I asked them not to.

I was *definitely* what I now recognize as mixed/manic afterwards.

Quite possibly from sedation, muscle relaxants, or for you, anaesthetic. 

I only had a general once, and I was 14, so moods were par for the course, and noone thought to ask me about them.

Mania/psychosis/depression **due to anaesthetic/meds** is *definitely* on our differential (list of thing that might be causing a symptom) for people with post-operative mood/behaviour changes.

--ncc--

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...